Thunderstorm Wind, Marion
- When
- August 7, 5:55 PM CST
- Where
- Marion County, 1.67 mi SE of Hamilton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 34.111, -87.962
Several trees uprooted along County Road 42.
Several clusters of thunderstorms tracked southeast in a northwest flow pattern aloft. Daytime heating and moderate instability aided in the development of strong to severe thunderstorms both days.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
Several clusters of thunderstorms tracked southeast in a northwest flow pattern aloft. Daytime heating and moderate instability aided in the development of strong to severe thunderstorms both days.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 7, 3:09 PM CST, 2 hours 46 minutes earlier.
Area Forecast Discussion National Weather Service Birmingham AL 409 PM CDT Wed Aug 7 2019 .UPDATE... MESOSCALE UPDATE. && .SHORT TERM... /Updated at 0353 PM CDT Wed Aug 07 2019/ We will be upgrading the severe thunderstorm potential into the Slight Risk for parts of northwest and north central areas. This will cover our northwest counties into northern Jefferson and Blount Counties. Confidence is slightly less for the northeast counties but are monitoring the upstream tends closely. See the web page threat graphic for specifics. Upstream convection is now starting to organize itself a bit better. The main challenge is how far south the strong to severe storms will translate. There is a strong mean moisture gradient between the Tennessee Valley and Central Alabama at this time, with 2+ inches north to 1.6-1.7 in Central Alabama. It appears that vertical motion and the cold pool will push southward enough to get storms into northern areas. SBCAPES are in the 4000 range with DCAPE in the 1300 neighborhood per latest RUC analysis. The surface dew points have not mixed out this afternoon and remain in the 70s north. The highest confidence is that the storms organize in southwest Tennessee and migrate into Central Alabama late this afternoon into early evening. Much of the latest model data is not handling all the parameters and subsequent qpf correctly. The threats with the strongest storms will be damaging wind gusts of 60-65 mph and quarter size hail. Rainfall may be heavy at times under the strongest cores. Will also adjust pops higher in these zones. 75 Previous short-term discussion: /Updated at 1230 PM CDT Wed Aug 07 2019/ Today and Tonight. Radar has been rain free since 8 am this morning. Temperatures have warmed quickly in the westerly low level flow regime. Several sites already in the lower 90s. Most areas along and south of I-85 and west of I-65 will see highs in the middle 90s, with heat indices 101-104 degrees. The outflow boundary from last nights convection is showing up on visible satellite imagery with cumulus developing mainly south of a Vernon to Jasper line. A majority of the hi-res models have been showing convective initiation across northeast MS and NW Alabama by 2-3 pm this afternoon, and will continue with highest rain chances in this area. With surface temperatures in the mid 90s and dewpoints in the lower 70s, surface based CAPE will rise to 4000-4500 J/kg. DCAPE values also running on the high side north of I-20 due to drier air loft, with values near 1300 J/kg. Bulk shear of 30-35 knots will be sufficient for storms to become organized into a line segments. Any storm this afternoon has the potential for strong wind gusts, but northwest Alabama will have the higher potential for damaging winds. Stronger convection will propagate southeast towards the Tuscaloosa-Birmingham corridor by the early evening hours. 58/rose .LONG TERM... /Updated at 0336 AM CDT Wed Aug 07 2019/ Thursday through Tuesday. Northwest flow aloft remains the forecast challenge through this period, between a trough over eastern Canada and the northeastern CONUS with an embedded deep upper low near Hudson Bay, and a subtropical ridge stretching from the southern High Plains to the Gulf. The ridge will try to continue to build eastward through the period as the synoptic trough lifts out, but various convectively enhanced shortwave disturbances rotating around the ridge will attempt to impede its progress as they feed off a very moist air mass and frontal zone. This will result in hot and humid conditions punctuated by difficult to time areas of thunderstorms/MCSs. On Thursday, it appears Central Alabama will be under shortwave ridging between waves for much of the day. An area of dry air aloft associated with the first cold front moving through the East Coast states will also slide south across at least the eastern half of the state, but moisture will be quickly returning from the west in its wake ahead of the next front. Overall the shortwave ridging aloft and drier air moving through should limit the overall coverage of convection during the day on Thursday, though the front and any other leftover boundaries could serve as lifting mechanisms for convection. Will keep PoPs mainly in the widely scattered category until boundary placement becomes clearer. With plenty of SBCAPE and DCAPE and some mid-level flow, an isolated strong to severe storm will be possible but any details are unclear. With less coverage of convection expected and rising heights, highs will reach the mid to perhaps upper 90s. There will be a southwest to northeast gradient in dew points caused by mixing down of dry air aloft behind the front, so areas in the southern and western counties will have the best chances of reaching heat advisory criteria. Another shortwave may approach from the northwest late Thursday afternoon/Thursday night. Long range CAMs are not showing much in the way of MCS development, so kept PoPs on the lower end, but trends will be monitored. Moving into Friday, PWATs increase above 2 inches as moisture pools ahead of another cold front. There will likely be one or more MCSs across the Southeastern CONUS during this period but details remain murky. Warming mid-level temperatures will limit overall storm strength but locally heavy rainfall may be possible due to the high PWATs. Areas in the southern counties will have the best potential to see heat indices reach 105 degrees ahead of any possible storms, and will add a mention of this to the HWO for Friday. The ECMWF is more aggressive than other guidance in bringing in a drier (but still hot) air mass behind the front this weekend. Its ensemble members show some spread in QPF, so only tapered off PoPs slightly in the northeast counties. Will hold off on mentioning heat impacts in the HWO for the weekend given this uncertainty. The ridge will remain centered just off to our west for Monday and Tuesday, but continued disturbances in the northwest flow will result in chances of showers and storms. The potential for MCS cold pools decreases confidence in the heat index forecast somewhat, but the placement of the ridge and mid 70s dew points warrants adding in at least a low confidence mention of heat impacts to the HWO. 32/Davis && .AVIATION... 18Z TAF Discussion. Outside thunderstorms, VFR conds expected with no cig or vsby issues. Sct cumulus with bases 4-5 thousand feet agl this afternoon, with isolated storms developing by 20z. Sct convection 22-02z north of I-59 with activity propagating southeast towards KTCL-KBHM by 00z. Storms will contain frequent lightning and strong winds, possibly up to 50 kts. Activity more isolated south of I-20 and did not include any TSTMS at KMGM or KTOI. Convective activity should mostly dissipate by 03-04z. 58/rose && .FIRE WEATHER... Ongoing showers and storms may linger into this morning, with additional development of showers and thunderstorms by this afternoon. On and off shower and thunderstorms chances continue Friday and Saturday. No critical fire weather conditions are anticipated due to a humid air mass. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 69 94 71 91 70 / 30 30 30 50 30 Anniston 71 94 73 91 72 / 30 30 20 50 30 Birmingham 74 96 75 93 75 / 40 30 30 50 30 Tuscaloosa 74 97 75 93 75 / 40 30 20 50 30 Calera 72 96 73 92 73 / 40 30 20 40 30 Auburn 73 93 74 92 74 / 20 30 10 40 30 Montgomery 75 97 75 95 75 / 20 30 10 40 30 Troy 73 95 73 94 73 / 20 30 10 40 20 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous Weather Outlook National Weather Service Birmingham AL 253 PM CDT Wed Aug 7 2019 ALZ011>015-017>050-082300- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 253 PM CDT Wed Aug 7 2019 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...This Afternoon and Tonight. Isolated severe thunderstorms with damaging winds up to 60 mph are possible through 10 PM, along and north of a Demopolis to Montgomery to Phenix City line. Heat index values may briefly reach 105 degrees in isolated locations this afternoon, mainly along and south of a Tuscaloosa, to Montgomery, to Phenix City line. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hot and humid conditions will continue through early next week. Heat index values may reach or exceed 105 degrees Thursday, Friday, Monday, and Tuesday afternoons, mainly in southern and western portions of Central Alabama. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed this afternoon and evening.
Special Weather Statement
National Weather Service Birmingham AL
219 PM CDT Wed Aug 7 2019
ALZ018-072000-
Etowah AL-
219 PM CDT Wed Aug 7 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ETOWAH COUNTY UNTIL
300 PM CDT...
At 219 PM CDT, Doppler radar was tracking a strong thunderstorm near
Boaz, moving southeast at 15 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Tabor Road, Black Creek and Keener.
LAT...LON 3410 8584 3411 8600 3419 8611 3420 8611
3420 8584
TIME...MOT...LOC 1919Z 305DEG 14KT 3425 8608
89^GSatterwhiteSpecial Weather Statement National Weather Service Birmingham AL 609 PM CDT Wed Aug 7 2019 ALZ011-080000- Marion AL- 609 PM CDT Wed Aug 7 2019 ...SIGNIFICANT WEATHER ADVISORY FOR MARION COUNTY UNTIL 700 PM CDT... At 608 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near Belgreen to near Fairview. Movement was south at 35 mph. Wind gusts of 40 to 50 mph will be possible with these storms. Locations impacted include... Hamilton, Haleyville, Hackleburg, Brinn, Weston, Lake Buttahatchee, Bear Creek, Tessner, Shottsville, Pearces Mill, Rankin Fite Airport, Upper Bear Creek Reservoir, Byrd, Bexar, Pigeye, Marion County Public Lake and Piney Grove. LAT...LON 3430 8763 3403 8764 3406 8821 3432 8817 TIME...MOT...LOC 2308Z 345DEG 31KT 3441 8782 3442 8829 89^GSatterwhite
The Columbus AFB radar (KGWX), 41 km away, was scanning. The volume nearest the first event began at 23:55 UTC.
10 thunderstorm wind. Local standard time, as filed.
Several trees uprooted along County Road 42.
Several trees uprooted in the town of Guin.
Several trees uprooted in the town of Winfield.
Several trees uprooted in the town of Nauvoo.
Several trees uprooted in the town of Bazemore.
Several trees uprooted near the town of Curry.
Several trees uprooted near the town of Boldo.
Several trees uprooted along County Road 2 in far southeast Macon County.
Several trees uprooted along Highway 51 in far northeast Bullock County.
Large oak tree snapped and two power poles snapped in front of Notasulga High School.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2019Every state in 2019This day in weather historyWarnings in Alabama, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853697, 853698, 853699, 853700, 853701, 853702, 853703, 853704, 853705, 853706.